We include products we think are useful for our readers. If you buy through links on this page, we may earn a small commission. Here’s our process.
Healthline only shows you brands and products that we stand behind.Our team thoroughly researches and evaluates the recommendations we make on our site. To establish that the product manufacturers addressed safety and efficacy standards, we:
- Evaluate ingredients and composition: Do they have the potential to cause harm?
- Fact-check all health claims: Do they align with the current body of scientific evidence?
- Assess the brand: Does it operate with integrity and adhere to industry best practices?
Getting a rash after taking amoxicillin is more common than you might think. This isn’t necessarily concerning unless you have a known allergy to the antibiotic or develop more serious symptoms that could indicate anaphylaxis.
Most antibiotics can cause a rash as a side effect. But the antibiotic amoxicillin causes a rash more frequently than other types. Amoxicillin and ampicillin are both derived from the penicillin family.
Penicillin happens to be one of those common medications that a lot of people are sensitive to.
About 10 percent of people report being allergic to penicillin. But that percentage may be high. People often mistakenly think they are allergic to penicillin, even when they aren’t.
In reality, a rash is a common reaction after using penicillin.
There are two types of amoxicillin rashes, one that’s more commonly caused by an allergy and one that isn’t.
If you notice your child has hives after taking amoxicillin, you should call your doctor right away, as the allergic reaction could get worse. Don’t give your child another dose of the medication without talking to you doctor.
You should call 911 or go to the emergency room if your child is having difficulty breathing or shows signs of swelling.
This is another type of rash that looks different. It often appears later than hives. It looks like flat, red patches on the skin. Smaller, paler patches usually accompany the red patches on the skin. This is described as a “maculopapular rash.”
This type of rash often develops between 3 and 10 days after starting amoxicillin. But an amoxicillin rash can develop at any time during the course of your child’s antibiotics.
Any medication in the penicillin family, including the amoxicillin antibiotic, can lead to pretty serious rashes, including hives. They can spread to the entire body.
While hives are most commonly caused by allergies, doctors aren’t sure what causes the maculopapular rash to develop.
If your child gets a skin rash without hives or other symptoms, it doesn’t necessarily mean that they are allergic to amoxicillin. They may simply be reacting slightly to the amoxicillin without having a true allergy.
More girls than boys develop a rash in reaction to taking amoxicillin. Children who have mononucleosis (more commonly known as mono) and then take antibiotics may be more likely to get the rash.
In fact, the amoxicillin rash was first noticed in the 1960s in children who were being treated with ampicillin for mono, according to the Journal of Pediatrics.
The rash was reported to have developed in almost every child, between 80 and 100 percent of cases.
Today, far fewer children receive amoxicillin for mono because it’s an ineffective treatment, as mono is a viral illness. Still, about 30 percent of children with confirmed acute mono who are given amoxicillin will develop a rash.
If your child develops hives, you can treat the reaction with over-the-counter Benadryl, following age-appropriate dosing instructions. Don’t give your child any more antibiotics until a doctor sees your child.
If your child has a rash other than hives, you can also treat them with Benadryl if they’re itching. You should check with your doctor before giving any more of the antibiotic, just to rule out the chance of an allergic reaction.
Unfortunately, rashes are one of those symptoms that can be very confusing. A rash could mean nothing. Or, a rash could mean that your child is allergic to amoxicillin. Any allergy can be very serious quickly, and even put your child at risk for death.
In most cases, the rash will disappear all on its own once the medication has been stopped and it has cleared from the body. If there’s residual itchiness, your doctor may recommend a steroid cream to apply on the skin.
“Children often develop rashes while taking amoxicillin. It’s often hard to tell if the rash is from the antibiotic or from your child’s illness itself (or another cause). In case of this type of rash, stop the amoxicillin until you get further advice from your doctor. If your child has any more serious signs of illness or allergy along with the rash, call your doctor immediately or go to the emergency room.” — Karen Gill, MD, FAAP
An amoxicillin rash by itself is not dangerous. But if the rash is being caused by an allergy, the allergy could be dangerous to your child. Allergic reactions tend to get worse the more the allergen is exposed.
Your child could develop an anaphylactic reaction and stop breathing if you continue to give them the medication.
See your doctor if your child has hives or is showing any other symptoms, such as wheezing or difficulty breathing. You may need to head to the emergency room right away. You should also call your doctor if the rash doesn’t get better or appears to get worse even after the medication is finished.
Chaunie Brusie is a registered nurse with experience in critical care, long-term care, and obstetrics. She lives on a farm in Michigan.